Kentucky, 2012

Hail in Kentucky, April 26, 2012

April 26, 2012 · NWS PAH · 2 events in 2 counties and zones

Isolated severe thunderstorms occurred in the unstable air mass across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms occurred in the unstable air mass across western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 7:36 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 25, 7:36 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT WED APR 25 2012

.UPDATE...
ISSUED AT 826 PM CDT WED APR 25 2012

WATCHING STORMS IN NORTHEAST MISSOURI MOVE SOUTHEAST. SPC HAS
WATCH JUST NORTH OF OUR AREA...BUT DEPENDING UPON WHAT THESE
STORMS DO...WE MAY BE UNDER A WATCH LATER TONIGHT. STILL PRETTY
UNSTABLE OVER THE REGION WITH CAPE VALUES 1000-3000 J/KG.

MADE SOME MINOR ADJUSTMENTS TO POP AND WEATHER TONIGHT AND
TOMORROW MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 219 PM CDT WED APR 25 2012

IN ESSENCE...IT LOOKS LIKE WE ARE GOING TO BE VISITED BY A COLD
FRONT TONIGHT. HOWEVER...MUCH OF THE UPPER SUPPORT IS MOVING OF TO
THE EAST WITH CURRENT PRECIP...AND SHOULD LOSE MUCH INSTABILITY AS
THE SUN GOES DOWN. THUS...THE FRONT WILL HAVE LITTLE SUPPORT TO
PRODUCE MUCH IN THE WAY OF SCT SHOWERS OR THUNDERSTORMS OVERNIGHT.
WILL KEEP SOME SCT POPS IN THE NE AREAS ALONG THE FRONT...JUST IN
CASE.

IN ADDITION...THERE ARE NOW INDICATIONS THAT THE FLOW ALOFT WILL
REMAIN FROM THE NW A BIT LONGER IN TIME...AND THIS SHOULD SERVE
TO SHOVE THE FRONT FARTHER SOUTH INTO TN/AR FOR THU AND MUCH OF
THU NIGHT. CONSEQUENTLY...HAVE REMOVED MOST RAIN CHCS FOR ALL
EXCEPT THE FAR SOUTH AND SOUTHWEST COUNTIES OF KY/MO THU/THU
NIGHT. THIS SHOULD ALLOW TEMPS TO WARM BACK TO NEAR 80/LOWER 80S.

HOWEVER...THIS FRONT WILL EVENTUALLY ENCOUNTER SW FLOW ALOFT AHEAD
OF AN APPROACHING MID LVL SHORT WAVE ON FRI. THUS...RAIN AND
SCATTERED THUNDERSTORM CHANCES WILL INCREASE DRAMATICALLY FRI OVER
MOST THE FORECAST AREA. WITH THE LOW LVL BOUNDARY COMING NORTH
THROUGH THE AREA AND DECENT WIND FLOW ALOFT...ANY SEVERE STORM
THREAT WILL LIKELY BE HIGHLY DEPENDENT ON HOW MUCH
SUNSHINE/DESTABILIZATION CAN DEVELOP FRIDAY INTO FRI EVENING.

THE FRONT WILL CONTINUE LIFTING NORTH OF THE REGION FRIDAY NIGHT
INTO SAT...AND MAY RESULT IN ANOTHER BREAK IN APPRECIABLE
RAINS...ESP SOUTH OF RT 13 IN IL AND OVER KY. THIS FEATURE MAY
PUT AT LEAST THE SOUTH HALF OF THE FORECAST AREA IN THE WARM
SECTOR FOR AWHILE...WITH SFC DEW POINTS INTO THE 60S...BEFORE
ANOTHER COLD FRONT AND ASSOCIATED LOW PRESSURE APPROACHES FROM
THE NW LATER SAT AFTN OR SAT NIGHT. THIS SCENARIO MAY OFFER THE
HIGHEST CHANCE OF A HIGHER CHC OF OF SCT STRONG TO SEVERE
THUNDERSTORMS...BUT IS STILL WILL BE HIGHLY CONDITIONAL ON HOW
MUCH INSTABILITY CAN FORM AHEAD OF THE SYSTEM. WILL CONTINUE TO
MONITOR.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 219 PM CDT WED APR 25 2012

VERY CHALLENGING WEATHER IN THE EXTENDED.  THE LATE WEEK/EARLY
WEEKEND FRONT WILL POSSIBLY CONTINUE TO PLAGUE US...WITH THE ECMWF
KEEPING THE FRONT HUNG UP ACROSS OUR REGION.  GFS TAKES THE FRONT
FAR ENOUGH SOUTH TO KEEP US DRY FOR A LITTLE WHILE.  HOWEVER...BASED
ON THE ECMWF...WILL KEEP SOME POPS FOR SHOWERS AND A FEW
THUNDERSTORMS ACROSS MAINLY THE SOUTHERN HALF OF THE PAH FORECAST
AREA SUNDAY AND SUNDAY NIGHT.  BASED ON THE LATEST MODEL RUNS...THE
BEST CHANCE FOR A DRY FORECAST LOOKS TO BE MONDAY INTO MONDAY
NIGHT.

BEYOND MONDAY NIGHT...CONFIDENCE DECREASES EVEN MORE...WITH BOTH
MODELS INDICATING SPORADIC CHANCES OF PRECIP THROUGH WEDNESDAY AS
UPPER LEVEL WAVES RANDOMLY SWING ACROSS THE AREA.  WENT WITH CHANCE
POPS TUESDAY INTO WEDNESDAY FOR NOW.  BELOW SEASONAL TEMPERATURES ON
SUNDAY WILL MODERATE TO NEAR SEASONAL MONDAY.  BOTH MODELS SHOW
DECENT SOUTH TO SOUTHWEST FLOW BY TUESDAY...SO RIGHT NOW IT LOOKS AS
THOUGH CONDITIONS WILL WARM TO ABOVE SEASONAL READINGS FOR TUESDAY
INTO WEDNESDAY WHETHER PRECIP CHANCES/ADDITIONAL CLOUD COVER PANS
OUT OR NOT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 510 PM CDT WED APR 25 2012

CAP MIGRATING WEST-TO-EAST ACROSS TERMINALS IN WAKE OF FIRST MCV
RESULTING IN CLEAR SKIES AND WINDS PICKING UP OUT OF THE
SOUTH/GUSTING TO NEAR 30 KTS ACCOMPANY IT. THIS WILL CONTINUE TO
SPREAD EASTWARD ACROSS KEVV/KOWB TERMINALS EARLY THIS EVENING.
ANOTHER MCV DIVES SE IN THE PREDOMINANT FLOW AND MAY YIELD
VICINITY MENTION OF THUNDER MAINLY NORTH/EAST KEVV/KOWB LATER THIS
EVENING. WILL MONITOR CLOSELY BUT LEAVE ITS MENTION FOR NOW.
AFTERWARD VFR MID-HIGH DECKS SCATTER OUT TOWARD THE PLANNING
PERIOD AS SLYS SHIFT TO NWLYS WITH 2ND MCV PASSAGE TMRW AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...PS
Hazardous weather outlook, Apr 25, 10:57 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CDT WED APR 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1157 PM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE...ESPECIALLY ACROSS
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN
KENTUCKY OVERNIGHT. A FEW STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING LARGE HAIL...WITH STRONG WIND GUSTS A SECONDARY
CONCERN. THE STORMS SHOULD TEND TO WEAKEN AS DAYBREAK APPROACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE FORECAST OVER ALL OR PART OF THE QUAD
STATE REGION THURSDAY THROUGH SATURDAY...AND THEN AGAIN NEXT
TUESDAY.

WHILE A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT DURING THIS
PERIOD...ESPECIALLY SATURDAY AFTERNOON AND EVENING...THE POTENTIAL
FOR ORGANIZED SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVATIONS OF SEVERE WEATHER
TONIGHT...ESPECIALLY OVER PORTIONS OF SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

SPOTTERS ARE ALSO ENCOURAGED TO MONITOR LATER FORECASTS IN CASE
THEIR ASSISTANCE BECOMES NECESSARY SATURDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 25, 11:38 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 AM CDT THU APR 26 2012

ILZ076>078-INZ081-260615-
EDWARDS IL-GIBSON IN-WABASH IL-WAYNE IL-
1238 AM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY IN SOUTH CENTRAL
ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS...
AND GIBSON COUNTY IN SOUTHWEST INDIANA UNTIL 115 AM CDT...

AT 1233 AM CDT...RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR XENIA
AND JUST EAST OF FLORA...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STORMS ACROSS
PORTIONS OF WAYNE...EDWARDS...WABASH COUNTIES IN SOUTHERN ILLINOIS
AND GIBSON COUNTY IN SOUTHWEST INDIANA.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Apr 26, 12:36 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
136 AM CDT THU APR 26 2012

ILZ075>078-080>087-089>091-094-INZ081-082-085>088-KYZ007-010-011-
013>016-018>021-260745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-
MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-
CRITTENDEN-LYON-CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...VIENNA...
GOLCONDA...ELIZABETHTOWN...METROPOLIS...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
SMITHLAND...MARION...EDDYVILLE...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE
136 AM CDT THU APR 26 2012

...STRONG THUNDERSTORMS ACROSS SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY EARLY THIS MORNING...

AT 135 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR
MOUNT VERNON ILLINOIS TO PRINCETON INDIANA...MOVING SOUTHEAST AROUND
45 MPH. BY 230 AM...THE LEADING EDGE OF THE ACTIVITY SHOULD BE FROM
NEAR HARRISBURG ILLINOIS TO OWENSBORO KENTUCKY.

THE STRONGER STORMS WILL PRODUCE HAIL UP TO DIME OR NICKEL SIZE
AND GUSTY WINDS 30 TO 40 MPH. LOCALLY HEAVY RAIN WILL REDUCE
VISIBILITIES SIGNIFICANTLY AS WELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY UNTIL
8 AM CDT.
Local storm report, Apr 26, 1:17 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 AM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     HAIL             MCLEANSBORO             38.09N 88.53W
04/26/2012  M0.75 INCH       HAMILTON           IL   TRAINED SPOTTER

&&

CTN
Local storm report, Apr 26, 1:42 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 AM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     HAIL             NEW HAVEN               37.90N 88.13W
04/26/2012  M1.00 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

CTN
Local storm report, Apr 26, 1:44 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 AM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             MOUNT VERNON            37.94N 87.90W
04/26/2012  M0.50 INCH       POSEY              IN   TRAINED SPOTTER

&&

CTN
Local storm report, Apr 26, 1:48 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             UNIONTOWN               37.77N 87.93W
04/26/2012  M1.00 INCH       UNION              KY   TRAINED SPOTTER

&&

CTN

The radar

The Evansville,IN radar (KVWX), 57 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
April 26, 1:48 AM CST
Where
Union County, Uniontown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.930

Hail, Muhlenberg

When
April 26, 2:52 AM CST
Where
Muhlenberg County, Nelson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374245, 374246.